Alert archive / South Carolina / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 6, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Mar 15, 2008, 9:25 AM EDT for Fairfield County, Newberry County, South Carolina. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 15, 2008, 9:25 AM EDT (13:25 UTC)
- Expired
- Mar 15, 2008, 9:48 AM EDT
- In force
- 23 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Fairfield County, SC, Newberry County, SC
The radar
The Columbia radar (KCAE), 50 km from the middle of the area, began a volume at 13:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 15, 9:30 AM EDT | HAIL 0.75 | 1 Ene Newberry, SC |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 1.4 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 585 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 636 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 151325
SVRCAE
SCC039-071-151415-
/O.NEW.KCAE.SV.W.0006.080315T1325Z-080315T1415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
925 AM EDT SAT MAR 15 2008
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN FAIRFIELD COUNTY IN CENTRAL SOUTH CAROLINA
NEWBERRY COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 1015 AM EDT
* AT 922 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
NEWBERRY...AND MOVING NORTHEAST AT 45 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE PROSPERITY
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
LAT...LON 3433 8113 3416 8168 3417 8169 3433 8177
3456 8126
TIME...MOT...LOC 1325Z 247DEG 39KT 3429 8160
$$1 follow-up statement
000
WWUS52 KCAE 151348
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
948 AM EDT SAT MAR 15 2008
SCC039-071-151358-
/O.CAN.KCAE.SV.W.0006.000000T0000Z-080315T1415Z/
FAIRFIELD SC-NEWBERRY SC-
948 AM EDT SAT MAR 15 2008
...THE SEVERE THUNDERSTORM WARNING FOR NEWBERRY AND FAIRFIELD
COUNTIES IS CANCELLED...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
LAT...LON 3433 8113 3416 8168 3417 8169 3433 8177
3456 8126
TIME...MOT...LOC 1348Z 247DEG 39KT 3439 8132
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 7:26 AM EDT, 1 hour 59 minutes earlier.
Area forecast discussion, Mar 15, 7:26 AM EDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
726 AM EDT SAT MAR 15 2008
.SYNOPSIS...
AN AREA OF LOW PRESSURE WILL MOVE EAST ACROSS THE AREA TODAY. A
COLD FRONT WILL TRAIL THE LOW AND MOVE THROUGH AROUND MIDNIGHT
TONIGHT. THIS WILL SPREAD SHOWERS AND THUNDERSTORMS ACROSS THE
AREA TODAY THROUGH THIS EVENING. HIGH PRESSURE WILL MOVE IN LATE
TONIGHT THROUGH TUESDAY. THE HIGH WILL MOVE EAST TUESDAY NIGHT AND
ANOTHER COLD FRONT WILL APPROACH WEDNESDAY.
&&
.NEAR TERM /UNTIL NOON TODAY/...
SHOWERS AND THUNDERSTORMS DEVELOPED IN GEORGIA AND SPREAD
BOUNDARIES EAST INTO AREA EARLY THIS MORNING. AIRMASS BECOMING
MORE UNSTABLE WITH INCREASING MOISTURE AND LIS -4/-5. PW VALUES
INCREASING TO 1 TO 1.2 INCH DURING MORNING. WILL HAVE CHANCE OF
SHOWERS AND THUNDERSTORMS THROUGH NOON.
&&
.SHORT TERM /NOON TODAY THROUGH MONDAY/...
GOOD INFLUX OF MOISTURE TO AREA WITH PW VALUES REACHING 1.25 INCH.
H925-H850 WINDS BECOME SOUTH AHEAD OF APPROACHING LOW PRESSURE
THIS AFTERNOON AT 40-50 KT LATE IN AFTERNOON INTO EVENING HOURS.
NAM LIS -5 AND TOTALS 50-55. LOW NAM CAPES BELOW 100 BUT 0-3 KM
SRH VALUES 600-800 INDICATING VERY STRONG LOW LEVEL SHEAR. SPC HAS
OUTLOOKED CAE CWA IN A MODERATE RISK AREA. AGREE WITH THIS
ASSESSMENT. WITH THE VERY STRONG SHEAR...SEVERE THUNDERSTORMS AND
SUPER CELLS ARE POSSIBLE AND MAYBE EVEN ISOLATED TORNADOES.
AS COLD FRONT APPROACHES THIS AFTERNOON...PRESSURE GRADIENT
INCREASES. EXPECT WINDS TO BECOME SOUTHERLY AND INCREASE TO 10-20
KT THIS AFTERNOON. WINDS A BIT STRONGER THIS EVENING AS COLD FRONT
APPROACHES. ISSUED LAKE WIND ADVY EARLIER FOR WINDS BECOMING
SOUTHWEST 15-25 KT BY 8 PM THIS EVENING...THEN WEST 15-25 KT WITH
COLD FRONT NEAR MIDNIGHT. WILL CONTINUE LAKE WIND ADVY THROUGH 8
AM SUNDAY MORNING.
HIGH PRESSURE BUILDS IN SUNDAY THROUGH MONDAY. DRY WEATHER.
COOLER. HIGHS IN THE 60S AND LOWS UPPER 30S TO LOWER 40S.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
HIGH PRESSURE WILL CONTINUE MONDAY NIGHT AND TUESDAY. HIGH MOVES
EAST TUESDAY NIGHT AS ANOTHER COLD FRONT APPROACHES WEDNESDAY. THIS
WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS WEDNESDAY AS
WELL. COLD FRONT MOVES THROUGH AND HIGH PRESSURE RETURNS WITH DRY
WEATHER THURSDAY AND FRIDAY.
&&
.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
AT THE CURRENT TIME...A FRONTAL BOUNDARY IS STRETCHED ALONG THE
NORTHERN TIER OF OUR FORECAST AREA (FA)...WITH LIFR CIGS/VSBYS TO
THE NORTH OF IT. ACROSS OUR FA...AN AREA OF STRATUS WITH MVFR CIGS
HAS DEVELOPED. MESOSCALE CONVECTIVE SYSTEM OVER N GA RACING
EASTWARD...AND IS SHOWING A TREND TOWARDS SOME GRADUAL WEAKENING.
TIMING BRINGS THE ACTIVITY TOWARDS AGS/DNL BY 12 TO 13Z...AND
CAE/CUB/OGB AROUND 13 TO 14Z. WILL HANDLE WITH A TEMPO GROUP. ONCE
THAT BATCH ROLLS THROUGH...QUESTION INVOLVES WHETHER THE FRONT AND
ASSOCIATED LOWER CIGS/VSBYS COULD SHIFT FARTHER SOUTH...BEFORE
EVENTUALLY BEGINNING TO LIFT BACK NORTH AS A WARM FRONT THIS
AFTERNOON. AT THIS TIME...INDICATIONS ARE THAT THESE LOWER LIFR TO
IFR CIGS/VSBYS WILL REMAIN NORTH OF OUR TAF SITES. HOWEVER...WILL
HANG ON TO MVFR CIGS AT CAE/CUB THROUGH MIDDAY...WHILE INDICATING
STRATUS DISSIPATING OR LIFTING AT AGS/DNL/OGB BY LATE MORNING. WILL
EXPECT POTENTIAL FOR ADDITIONAL THUNDERSTORMS TO AFFECT OUR FA
LATER TODAY INTO THIS EVENING. SOME OF THESE COULD BE SEVERE.
SINCE TIMING AND LOCATION DIFFICULT TO ACCURATELY PREDICT...WILL
HANDLE THE ACTIVITY LATER TODAY WITH VCTS IN THE TAFS. EXPECT
GRADIENT WINDS TO PICK UP LATE TODAY AND TONIGHT AS LOW PASSES
BY...WITH CLEARING EXPECTED OVERNIGHT.
MVFR OR IFR CONDITIONS MAY OCCUR IN SCATTERED THUNDERSTORMS
WEDNESDAY. OTHERWISE...NO SIGNIFICANT AVIATION IMPACTS EXPECTED
DURING THE EXTENDED PERIOD.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY FROM 8 PM THIS EVENING TO 8 AM EDT SUNDAY
FOR SCZ015-016-018-020>022-025>031-035>038-041.
GA...LAKE WIND ADVISORY FROM 8 PM THIS EVENING TO 8 AM EDT SUNDAY
FOR GAZ040-063>065-077.
&&Hazardous weather outlook, Mar 15, 4:53 AM EDT, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 453 AM EDT SAT MAR 15 2008 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-161000- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 453 AM EDT SAT MAR 15 2008 ...LAKE WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 8 AM EDT SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY AND THIS EVENING. THESE THUNDERSTORMS COULD PRODUCE LARGE HAIL...STRONG DAMAGING WIND GUSTS...AND TORNADOES. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE WIND ADVISORY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE WIND ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY.
In the hours before
Special weather statement, Mar 15, 8:50 AM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 850 AM EDT SAT MAR 15 2008 SCZ020-151330- NEWBERRY- 850 AM EDT SAT MAR 15 2008 ...A STRONG THUNDERSTORM WAS AFFECTING NEWBERRY COUNTY... AT 848 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR CROSS HILL...OR 8 MILES NORTHEAST OF GREENWOOD...MOVING EAST AT 45 MPH. SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE AT 1 800 7 7 5 7 1 9 9.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 15, 1:34 AM EDT | Lake Wind Advisory | CAE | Aiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more | 22 hr |
| Mar 15, 3:51 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield | 24 min |
| Mar 15, 3:58 PM EDT | Tornado Warning | CAE | Fairfield | 17 min |
| Mar 15, 4:04 PM EDT | Tornado Warning | CAE | Newberry | 41 min |
| Mar 15, 4:06 PM EDT | Tornado Warning | CAE | Lancaster | 24 min |
| Mar 15, 4:16 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lancaster, Richland | 44 min |
| Mar 15, 4:17 PM EDT | Tornado Warning | CAE | McCormick | 43 min |
| Mar 15, 4:25 PM EDT | Tornado Warning | CAE | Kershaw, Lancaster | 35 min |
| Mar 15, 4:40 PM EDT | Tornado Warning | CAE | Fairfield, Lexington, Newberry, Richland | 50 min |
| Mar 15, 4:41 PM EDT | Tornado Warning | CAE | Chesterfield | 34 min |
| Mar 15, 4:50 PM EDT | Tornado Warning | CAE | Edgefield, McCormick, Saluda | 40 min |
| Mar 15, 5:16 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lee, Richland, Sumter | 44 min |
| Mar 15, 5:21 PM EDT | Tornado Warning | CAE | Aiken, Edgefield, Lexington, Saluda | 39 min |
| Mar 15, 5:23 PM EDT | Severe Thunderstorm Warning | CAE | McCormick | 52 min |
| Mar 15, 5:30 PM EDT | Tornado Warning | CAE | Richland | 30 min |
| Mar 15, 5:36 PM EDT | Tornado Warning | CAE | Edgefield, McCormick | 39 min |
| Mar 15, 5:46 PM EDT | Tornado Warning | CAE | Lee | 44 min |
| Mar 15, 5:50 PM EDT | Tornado Warning | CAE | Calhoun, Lexington, Orangeburg, Richland | 40 min |
| Mar 15, 5:56 PM EDT | Tornado Warning | CAE | Newberry, Saluda | 34 min |
| Mar 15, 6:03 PM EDT | Tornado Warning | CAE | Aiken, Edgefield, McCormick | 42 min |
| Mar 15, 6:18 PM EDT | Tornado Warning | CAE | Calhoun, Clarendon, Orangeburg, Richland, Sumter | 42 min |
| Mar 15, 6:26 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Lexington, Richland | 34 min |
| Mar 15, 6:32 PM EDT | Tornado Warning | CAE | Aiken, Bamberg, Barnwell, Orangeburg | 43 min |
| Mar 15, 6:34 PM EDT | Tornado Warning | CAE | Aiken, Barnwell | 41 min |
| Mar 15, 7:01 PM EDT | Tornado Warning | CAE | Clarendon | 14 min |
| Mar 15, 7:14 PM EDT | Tornado Warning | CAE | Bamberg, Orangeburg | 46 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.